Took Keflex Three Times Daily Instead Of Four Times Daily
In our latest question and answer, the pharmacist discusses the problem with taking your dose of Keflex (cephalexin) less often than prescribed.
I was diagnosed with a bacterial skin infection under my armpits. I started on Keflex 500mg to be taken every six hours. Upon starting it, I was extremely nauseous and bloated and felt terrible. I decided to take it just three times daily because it made me feel so bad. After about 24 hours the side effects weren't as bad after I started taking it with food. I kept taking it three times daily and the infection almost completely cleared up. Now it appears to be slowly returning. I still have about 4 days left of Keflex and started it every six hours now. Could I need a stronger antibiotic? Could it just be that I should've been taking it q6 as prescribed?
Taking your Keflex (cephalexin) three times daily instead of the prescribed four times daily may be why it has been ineffective. There are many factors to take into consideration when treating an infection, which include:
- Type of bacteria causing your infection
- Susceptibility of bacteria to specific antibiotics
- Severity of infection
- Patient history of antibiotic use
Dosing Keflex Incorrectly
There is a reason your doctor prescribed the drug four times daily. Most likely, the bacteria causing your infection needs to be exposed to sustained, high concentrations of Keflex to be eradicated. Taking it three times daily (instead of four times daily) may lead to therapeutic failure, as the high concentrations will not be maintained throughout the day. This could lead to re-infection, which may be happening in your case.
A similar example would be if you were taking Tylenol (acetaminophen) for pain. The duration of action of Tylenol is around 4 to 6 hours. If you take Tylenol around every 6 hours, the drug will have high enough concentrations in your body to produce an analgesic effect all day. If you took the Tylenol every 12 hours however, the analgesic effects would wear off by 6 hours, leaving you with 6 hours of no analgesic effect. Taking your Keflex at greater dosing intervals may have caused drug concentartions in your body to go too low, to the point where it wasn't high enough to kill the bacteria.
While we don't know exactly what you have been diagnosed with, the clinical guidelines for certain types of cellulitis (skin infection), such as those caused by methicillin-susceptible Staphylococcus aureus (MSSA), calls for dosing with Keflex at 500 mg by mouth every 6 hours (i.e. four times daily) as there is clinical data this regimen is effective. As mentioned above, taking it instead every 8 hours (i.e. three times daily) may not be effective and cause re-infection.
There could be other issues going on as well. The bacteria causing your infection may not even be susceptible to the Keflex you were prescribed (which wouldn't be specifically known unless lab tests were done) for example. In addition, if the side effects of the drug are so intolerable that you cannot take it as prescribed, you should ideally be placed on another antibiotic that you tolerate better.
It is important you see your doctor (or at least speak to the office if you are out of town) and discuss the side effects you experienced on the prescribed dose of Keflex and the symptoms that are now occurring. They may be able to send a prescription to the pharmacy where you are located if they determine you require another course of antibiotics.
Everyone says you shouldn't take Eliquis and ibupr...Jul 25, 2019
I had my first shingles vaccine three days ago. T...Jul 30, 2019